PACE Case: Interstitial Nephritis

An 83 year old female participant was recently diagnosed with interstitial nephritis. Due to worsening renal function, the diuretic (furosemide) and ARB (valsartan) doses were held. Prescriber requested a targeted medication review for possible causes of the newly diagnosed interstitial nephritis:

  • Acetaminophen 1000mg TID Linagliptin 5mg daily
  • Aspirin 81mg daily Loratadine 10mg daily
  • Calcium 500mg-Vitamin D 200 intl units BID Metoprolol ER 50mg daily
  • Cyanocobalamin 1000mCg/mL IM Q Month Mirtazapine 15mg daily
  • Ferrous sulfate 325mg daily Tolterodine ER 4mg daily
  • Furosemide 20mg daily (doses held) Tramadol ER 100mg daily
  • Gabapentin 100mg BID Valsartan 80mg daily (doses held)
  • Glipizide 10mg BID Nitroglycerin 0.3mg Q5min PRN (max 3 doses)
  • Pertinent Labs: CrCl 24 ml/min

Acute interstitial nephritis (AIN), renal injury associated with an abrupt deterioration in renal function characterized histopathologically by inflammation and edema of the renal interstitium, is most often drug-induced. Development of drug-induced acute interstitial nephritis is not dose-related and may become clinically evident an average of two weeks or longer after medication therapy initiation.

CK RECOMMENDATION:
In addition to the above medication profile, the participant had received 2 seven day courses of antibiotic therapy with amoxicillin 500mg – clavulanate 125mg Q8H for an acute infection. Several antibiotics, including penicillins (amoxicillin) have frequently and clinically been implicated in AIN. Furthermore, amoxicillin-clavulanate requires renal dosing (250mg – 500mg Q12H recommended with CrCl 10 – 30 ml/min) therefore may have had excess accumulation further increasing risk of adverse effect.

Diuretics (furosemide) have also been associated with AIN, and risk may have been increased if not hydrated properly and co-administration with valsartan and aspirin which both may decrease renal perfusion.

Long term use of acetaminophen (> 1000mg/day for 2 or more years) has also been associated with AIN and participant has been taking 3000mg/day for > 1 year. Recommend re-evaluating current pain management and consider alternatives. Please note that NSAIDs have also commonly been implicated in causing AIN and recommended to be avoided.

Tramadol ER is considered contraindicated in renal impairment due to risk of excess accumulation and toxicity. Recommend re-evaluating current pain management and if therapy is to continue, consider switching to tramadol IR 50mg Q12H (max recommended dose is 200mg/day)

It is difficult to ascertain whether one medication or a combination contributed to the drug-induced acute interstitial nephritis. Since recurrence or exacerbation can occur with a second exposure to the same or a related drug, it is recommended to denote as a potential allergy to prevent re-initiation.

RESULT:
In most cases of AIN, renal function will be improved after the offending medication is discontinued. This participant’s current therapeutic regimen was re-evaluated and medication changes were considered. The participant’s new medication profile (down from 16 medications):

  • Glipizide 10mg BID
  • Nitroglycerin 0.3mg Q5min PRN (max 3 doses)
  • Insulin glargine 10 units SC daily
  • Insulin lispro 5 units SC PRN, BS > 200
  • Metoprolol ER 50mg daily
  • Acetaminophen 1000mg TID PRN
  • Mirtazapine 15mg daily

Click here for additional PACE Cases.
For more information about our PharmD Support services, email info@carekinesis.com.